By Susan Heckler
There is a side effect to anti-depressants that might be unexpected. Many, not all people, who take them find themselves gaining weight within weeks of starting. Hopefully you are reading this and just starting on the medication, so you can be cognizant before the pounds pack on.
THIS IS NOT A REASON TO REFUSE THE NEEDED MEDICATION!
According to the Center for Disease Control (CDC), latest data from the National Health and Nutrition Examination Survey (NCHS Data Brief No. 283, August 2017):
• During 2011–2014, 12.7% of persons aged 12 and over, 8.6% of males, and 16.5% of females took antidepressant medication in the past month.
• For both males and females, non-Hispanic white persons were more likely to take antidepressant medication compared with those of other race and Hispanic-origin groups. • One-fourth of persons who took antidepressant medication had done so for 10 years or more.
• Antidepressant use increased from 1999 to 2014.
Antidepressants are one of the three most commonly used therapeutic drug classes in the United States. While most antidepressants are taken to treat depression, antidepressants can also be taken to treat other conditions, like anxiety disorders, pain and to stop smoking. Serotonin, the chemical in the brain that regulates mood, also regulates appetite. Antidepressants work only on the mood function of serotonin and may in some way interfere with the appetite function.
Unfortunately, this side effect encompasses nearly all anti-depressant medications, although everyone responds differently. There are other contributing factors, so the medication may not be totally to blame. Overeating or inactivity because of depression can cause weight gain. Your improved mood may give you an appetite.
Steps you can take to try and avoid the gain:
• Track your weight and report any change to your doctor.
• Are you truly hungry or just have an appetite? The difference is hunger is when you must eat NOW and don’t care what it is. Appetite is when you want to eat but without the urgency. The medication will increase your appetite but won’t really make you hungry.
• Sometimes the medication will cause your stomach to produce too much acid, feeling like being hungry. Try over the counter Rolaids or Tums to reduce stomach acidity to see if that hungry feeling goes away.
• Make more serotonin.
• Serotonin is made after you eat any carbohydrate except the sugar in fruit. Your brain will receive tryptophan, an amino acid that is used by the brain to make serotonin. Eat about 30 grams of a sweet or starchy food on an empty stomach or at least two hours after you have eaten protein.
• Choose carbohydrates that contain very little fat because the fat slows digestion and adds calories.
• If your meds make you want to snack all night, avoid eating protein at dinner. If you dine on a starchy carbohydrate like pasta or a large baked potato with vegetables for dinner, your brain will make enough serotonin to keep you satisfied and full until bedtime.
• Avoid high protein, low carbohydrate diets because it prevents serotonin from being made.
• Exercise! With an increase of serotonin, you will increase your energy.
• A word to the wise, just as it is easy to gain weight on these medications, it is also harder to lose. Do what you can to avoid the weight gain.